Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 11, 2011

July 11, 2011 · NWS CYS · 3 events in 3 counties and zones

Afternoon thunderstorms produced a few reports of large hail and strong winds in Scotts Bluff, Cheyenne and Dawes counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced a few reports of large hail and strong winds in Scotts Bluff, Cheyenne and Dawes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 1:49 AM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 1:49 AM MST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
249 AM MDT MON JUL 11 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
SCTD LIGHT SHOWERS NOTED ON RADAR EARLY THIS MORNING OVER THE SE
PART OF THE CWA BUT RECENT TREND HAS BEEN FOR THEM TO DECREASE.
EXPECT A LULL IN THE PCPN THIS MORNING THEN MORE WIDESPREAD SHOWERS
AND THUNDERSTORM ACTIVITY EXPECTED THIS AFTERNOON AS SFC WINDS
ACQUIRE A MORE EAST OR SOUTHEASTERLY FLOW WHICH WILL TRANSPORT
HIGHER MOISTURE VALUES OVER THE CWA EAST OF THE MTNS AS WELL AS
ENHANCE SHEAR SOMEWHAT.  WEAK IMPULSES RIDING OVER THE CWA WILL HELP
TO KICK THINGS OFF THIS AFTERNOON WITH ACTIVITY LIKELY PERSISTING
THROUGH MUCH OF THE NIGHT AS INSTABILITIES HOLD.  A FEW STRONG TO
SEVERE STORMS POSSIBLE MAINLY OVER THE PANHANDLE THIS AFTERNOON INTO
EARLY THIS EVENING AS WELL.  MORE OF THE SAME TUESDAY AS PATTERN
CHANGES LITTLE WITH MONSOONAL MOISTURE CONTINUING TO STREAM ACROSS THE
AREA.  SOME HEAVY RAINFALL A DECENT POSSIBILITY OVER THE NEXT COUPLE
DAYS WITH TUESDAY LOOKING THE BETTER BET AS PRECIPITABLE WATER
VALUES INCREASE TO NEAR 1.5 INCHES EAST OF THE MTNS. WILL HOLD OFF
ON A FLASH FLOOD WATCH FOR TODAY AS QPFS LOOKING GENERALLY LOW
ENOUGH THAT ANY FLOODING PROBLEMS THAT MIGHT OCCUR THIS AFTERNOON
AND EVENING WOULD BE ISOLATED.  TEMPERATURES WILL BE COOLER TODAY
WITH MORE CLOUD COVER AND LOW LEVEL UPSLOPE FLOW WITH TEMPERATURES
ABOUT THE SAME FOR TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
THE SYNOPTIC PATTERN ALOFT FOR THIS PART OF THE FORECAST CONTINUES
TO DEPICT A LARGE RIDGE OVER THE CENTRAL PLAINS AND A TROUGH ALONG
THE WEST COAST.  THE UPPER LEVEL HIGH BUILDS FROM THE SOUTHERN
PLAINS AT 12Z WEDNESDAY TO THE CENTRAL PLAINS BY SUNDAY.  THE 700
MB TEMPERATURES REMAIN ABOVE 12C WITH THE WARMEST PERIOD BRING
OVER THE WEEKEND...WHERE READINS ARE AT OR ABOVE 16C.  THE RESULT
WILL BE TEMPERATURES IN THE 80S AND 90S OVER THE LOWER ELEVATIONS.
AT THE SURFACE...A LOW PRESSURE TROUGH WILL MOVE SLOWLY EAST OVER
THE EAST PART OF THE CWA.  MOISTURE DOES NOT APPEAR TO BE AS
PLENTIFUL FOR THIS PORTION OF THE FORECAST AS THAT OF TODAY AND
TUESDAY.  PRECIPITABLE WATER VALUES LOWER SOME AND ARE GENERALLY
BETWEEN ONE HALF INCH AND ONE INCH.  THE MID AND UPPER LEVEL
MOISTURE PLUME WILL GENERALLY BE OVER THE SOUTHEAST HALF OF THE CWA
FOR WEDNESDAY THROUGH SUNDAY.  THE ECMWF CONTINUES TO PLACE THE
PLUME FURTHER WEST THAN THE GFS.  A SCATTERED COVERAGE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS SHOULD BE THE RESULT EACH DAY.
BUT WITH LESS MOISTURE AVAILABLE...THE ACTIVITY SHOULD BE LESS
WIDESPREAD AND PRODUCE LIGHTER RAINFALL AMOUNTS.  GUSTY SOUTHWEST
WINDS WILL AFFECT THE AREAS ALONG AND WEST OF THE LARAMIE RANGE
DURING THE DAYTIME HOURS EACH DAY.

&&

.AVIATION...12Z TAF ISSUANCE...
SHOWERS AND LATE DAY THUNDERSTORMS WILL AFFECT THE CWA THROUGH
TUESDAY.  SOME OF THE STORMS WILL BE STRONG AND WILL HAVE MVFR
CEILINGS AND VISIBILITIES IN RAIN ASSOCIATED.  IFR CEILINGS AND
VISIBILITIES IN FOG WILL DEVELOP OVER THE WESTERN NEBRASKA PANHANDLE
TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY MORNING.  OTHERWISE VFR
CONDITIONS WILL BE OVER THE CWA.  SOUTHWEST SURFACE WINDS WILL GUST
AS HIGH AS 35 KNOTS DURING THE DAYTIME HOURS ALONG AND WEST OF THE
LARAMIE RANGE THIS WEEK.

&&

.FIRE WEATHER...
NO BIG CONCERNS ANTICIPATED THROUGH THE EARLY PART OF THE WEEK WITH
DECENT CHANCES FOR MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS AS MONSOONAL MOISTURE CONTINUES TO RIDE OVER THE
REGION.  FUELS REMAIN MOSTLY GREEN AND NON CRITICAL AND ADDITIONAL
RAINS WILL KEEP THEN THAT WAY FOR A WHILE TO COME.

&&

.HYDROLOGY...
FLOOD WARNINGS EARLY THIS MORNING CONTINUE FOR THE UPPER NORTH
PLATTE RIVER AT SARATOGA AND SINCLAIR AND THE LARAMIE RIVER AT
LARAMIE.  ALL OF THOSE GAGE SITES ARE EXPECTED TO DROP BELOW FLOOD
STAGE LATER TODAY.  THE GENERAL TREND ON ALL RIVERS AND STREAMS
IN THE CWA WILL BE SLOWLY FALLING WATER LEVELS THROUGH THIS NEXT
WEEKEND AND BEYOND.  MONSOONAL MOISTURE WILL CONTINUE TO RESULT IN
LATE DAY THUNDERSTORMS ESPECIALLY THROUGH TUESDAY.  THE ACTIVITY
WILL BE LESS WIDESPREAD AND PRODUCE LIGHTER RAINFALL AMOUNTS OVER
THE SOUTHEAST HALF OF THE CWA WEDNESDAY AND THROUGH THE UPCOMING
WEEKEND.  SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL TODAY AND
TUESDAY AND MAY PRODUCE BRIEF RISES IN AREA RIVERS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

EMANUEL/WEILAND
Hazardous weather outlook, Jul 11, 10:16 AM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT MON JUL 11 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
121715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1116 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE BETWEEN 2 PM AND 8 PM.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE
ACROSS PORTIONS OF THE NORTHERN AND EASTERN AREAS...INCLUDING
NIOBRARA COUNTY IN WYOMING AND THE NORTHERN HALF OF THE NEBRASKA
PANHANDLE. HEAVY RAINFALL UP TO THREE-QUARTERS OF AN INCH ARE
POSSIBLE WITH THESE STORMS AS WELL. AREAS OF FOG WILL FORM AFTER
MIDNIGHT MAINLY OVER THE PANHANDLE WITH VISIBILITIES REDUCED TO
BETWEEN 1 AND 2 MILES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FOG WILL PERSIST THROUGH MID MORNING TUESDAY OVER THE
PANHANDLE. OTHERWISE...THUNDERSTORMS WILL BE LIKELY TUESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE HEAVY
RAIN...HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL LIKELY BE
NEEDED THIS AFTERNOON AND EVENING FOR THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>117-121715-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1116 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL BE OVER THE HIGH
COUNTRY THIS AFTERNOON. THE ACTIVITY WILL MOVE TO THE
NORTHEAST THROUGH 8PM. THE STRONGER STORMS WILL PRODUCE SMALL
HAIL...WIND GUSTS TO 45 MPH AND A PERIOD OF HEAVY RAINFALL. MANY
LOCATIONS WILL RECEIVE BETWEEN ONE TENTH AND ONE THIRD OF AN INCH
OF RAINFALL. MINOR FLOODING WILL CONTINUE TODAY AND TONIGHT ON THE
UPPER NORTH PLATTE RIVER AT SARATOGA AND THE LARAMIE RIVER AT
LARAMIE. THESE LOCATIONS SHOULD FALL BELOW FLOOD STAGE LATE
TONIGHT OR TOMORROW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE LIKELY TUESDAY AFTERNOON AND EVENING. SOME
OF THE STORMS WILL PRODUCE HEAVY RAIN...HAIL AND STRONG WIND
GUSTS.

ISOLATED WEAKER LATE DAY THUNDERSTORMS WILL AFFECT THE REGION
WEDNESDAY THROUGH SUNDAY. VERY WARM AND DRY CONDITIONS AND GUSTY
DAYTIME SOUTHWEST WINDS WILL HEIGHTEN FIRE WEATHER CONCERNS OVER
THE LOWER ELEVATIONS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 11, 12:31 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT MON JUL 11 2011

WYZ101-102-112030-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
131 PM MDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 230 PM MDT...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DULL RESERVOIR...OR 49 MILES NORTHWEST OF
LUSK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN NIOBRARA COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR
Special weather statement, Jul 11, 12:45 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT MON JUL 11 2011

NEZ019-020-WYZ108-112045-
BANNER NE-GOSHEN COUNTY WY-SCOTTS BLUFF NE-
145 PM MDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN...
SOUTHWESTERN SCOTTS BLUFF AND NORTHWESTERN BANNER COUNTIES UNTIL 245
PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK SPRINGS RECREATION AREA...OR 26 MILES
SOUTH OF TORRINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEGALL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR
Local storm report, Jul 11, 1:06 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             8 NNE BURNS             41.30N 104.30W
07/11/2011  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 97 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
July 11, 1:08 PM MST
Where
Scotts Bluff County, 17 mi S of Morrill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.724, -103.930

Estimated winds around 60 mph.

Hail, Dawes

When
July 11, 2:44 PM MST
Where
Dawes County, 11 mi N of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.839, -103.400

Hail was accompanied by heavy rain and gusty wind.

Thunderstorm Wind, Cheyenne

When
July 11, 4:57 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
41.100, -102.980

The wind sensor at the Sidney Airport measured a peak wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312706, 312708, 312710.